The study, “Therapeutic challenges in two adolescent male patients with Fabry disease and high antibody titres,” was published in the journal Molecular Genetics and Metabolism Reports.
ERTs are therapies in which patients are given an artificial enzyme to replenish the levels of the enzyme they are missing.
In the case of Fabry disease, currently available ERTs are designed to increase the levels of the enzyme alpha-galactosidase A, which is responsible for breaking down a fatty molecule called globotriaosylceramide (Gb3). By increasing the levels of alpha-galactosidase A and preventing the accumulation of Gb3 in different tissues and organs, ERTs aim to alleviate the symptoms of Fabry and slow its progression.
In some patients with Fabry, ERTs have been shown to stabilize the progression of kidney and heart disease, and to alleviate gastrointestinal symptoms, including diarrhea, nausea, heartburn, and vomiting.
However, in other patients, these therapies cease to be effective due to the presence of high levels of neutralizing antibodies that target and block the activity of the artificial enzyme, often causing adverse drug reactions.
In the study, physicians in Canada, in collaboration with a colleague in the Netherlands, described the case of two cousins with Fabry disease who started producing high levels of neutralizing antibodies against alpha-galactosidase A after being treated with ERT for up to three years.
Both boys had a large deletion in a portion of the GLA gene sequence — the gene that provides instructions to make alpha-galactosidase A — and were ineligible for chaperone therapy. This form of therapy uses chaperones (proteins that help fold other proteins) to help stabilize the structure and partially restore the activity of dysfunctional forms of alpha-galactosidase A.
They remained on the ERT for up to three years. While receiving standard doses of agalsidase beta, the boys started producing neutralizing antibodies against alpha-galactosidase A, as early as two months after starting treatment. The levels of neutralizing antibodies found in their bloodstream tended to increase over the course of treatment.
Additionally, the levels of Gb3 found in the urine of both boys tended to increase over this period of time. The same trend was observed for the plasma and urine levels of globotriaosylsphingosine (Lyso-Gb3), a molecule similar to Gb3 that is often used as a disease biomarker.
During this period of time, they experienced no relief in their gastrointestinal symptoms or neuropathic (nerve) pain. They also experienced recurrent infusion-associated reactions that required them to take acetaminophen and antihistamines before their treatments, as well as longer infusion times.
“It is possible that the rapid development of the high antidrug neutralizing antibody (ADA) titres is related to the large GLA deletion leading to virtually absent enzyme activity,” the researchers wrote. “It remains unclear if their [symptoms] during the period of receiving ERT is related to lack of its efficacy, the rising ADA titres, or both.”
During the time the boys received ERT and in the three years after they stopped treatment, their heart and kidney function remained within a normal range, possibly due to their young age.
“The patients presented here illustrate the need for more research into other therapeutic options, such as [substrate reduction therapy], new chaperone therapies for mutations that are not amenable to migalastat, or other novel treatment approaches for ADA reduction and prevention to improve the efficacy of ERT, as well as gene therapy,” they concluded.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?